Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Jacksonville, FL

July 4, 2002Atkinson County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 4, 2002, 8:29 PM EDT for Atkinson County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 8:29 PM EDT (00:29 UTC)
Expired
Jul 4, 2002, 9:00 PM EDT
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Atkinson County, GA

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:30 PM EDTThunderstorm WindWillacoochee, GALarge trees down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS52 KJAX 050029
SVRJAX
GAC003-050100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATKINSON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 900 PM EDT

* AT 828 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTHEAST OF WILLACOOCHEE...MOVING WEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 900 PM EDT...
  PEARSON...
  WILLACOOCHEE...

HAIL...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

$$

LAT...LON 3118 8274 3138 8282 3142 8314 3119 8306

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT THU JUL 04 2002

VORT LOBES DROPPING SOUTH ACROSS THE FLORIDA PANHANDLE AND BIG BEND
AROUND BROAD UPPER LOW...HELPING TO ENHANCE GULF COAST STORMS. WEAK
NVA OVER CWA...CAP...AND PREVIOUS MID LEVEL CLOUD COVER (WHICH
DELAYED SURFACE HEATING) HELPED DELAY CONVECTION. BUT WSR 88D
SHOWING THUNDERSTORMS RAPIDLY ERUPTING FROM DAYTONA TO THE SUWANNEE
VALLEY. LATEST RUC KEEPS NVA OVER THE AREA THIS EVE...BUT FEEL GOOD
LOW LEVEL CONVERGENCE AND INSTABILITY SHOULD OVERCOME THE NVA AND
SHOULD SEE A ROUND OF SCATTERED STORMS MAINLY LATE THIS AFTERNOON
INTO THIS EVE. MESO-ETA INDICATING BEST CONVERGENCE NEAR I-95 THIS
AFTERNOON AND EVE AND THIS WILL BE THE MAIN FOCUS FOR STORMS.
HOWEVER STEERING WINDS ARE LIGHT AND STORMS WILL BE SLOW MOVERS
RESULTING IN TRAIN ECHOING OF CELLS...OUTFLOW BOUNDARIES...AND
LOCALLY HEAVY RAINFALL. CANNOT RULE OUT POSSIBLE WET MICROBURSTS.
NOT MUCH CHANGE NEXT COUPLE OF DAYS...UPPER LOW CONTINUES DRAPED
JUST EAST OF THE AREA WITH MID LEVEL IMPULSES DROPPING SOUTH. A WEAK
SFC LOW DOES FORM IN FLORIDA PANHANDLE AND MOVES WEST. SHOULD SEE A
CONTINUATION OF MAINLY DIURNAL CONVECTION NEXT COUPLE OF DAYS WITH
BEST CONVERGENCE FROM AROUND FLAGLER TO VALDOSTA. ON SUNDAY...NVA
MOVING IN FROM NE AND WIND SHIFT TO SE SHOULD HELP SUPPRESS STORMS
IN SE GA AND EXTREME NE FL SO WILL LOWER POPS THERE. WILL KEEP
HIGHEST POPS NEAR GULF COAST.

PRELIM
AMG BB 070/092 070/090 070 08453
SSI BB 072/088 072/087 072 08343
JAX BB 070/090 071/091 071 08453
SGJ BB 073/088 074/089 074 08453
GNV TB 070/089 069/090 069 08464
OCF TB 070/089 069/090 069 08463=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Local storm report, Jul 4, 5:30 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
530 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ST AUGUSTINE 10 W         FL   WIND DAMAGE
07/04/02   ST JOHNS                       POWER LINES DOWN DUE
                                          TO HIGH WINDS NEAR
                                          I-95 AND SR 207

HESS
Local storm report, Jul 4, 5:50 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
550 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ST AUGUSTINE 10 W         FL   WIND DAMAGE
07/04/02   ST JOHNS                       POWER LINES DOWN DUE
                                          TO HIGH WINDS NEAR
                                          I-95 AND SR 207

0540 PM    ST AUGUSTINE 10 NW        FL   WIND DAMAGE
07/04/02   ST JOHNS                       TREES DOWN DOWN DUE
                                          TO HIGH WINDS NEAR
                                          I-95 AND SR 16
                                          (POSSIBLE TORNADO)

HESS
Local storm report, Jul 4, 8:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
800 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ST AUGUSTINE 10 W         FL   WIND DAMAGE
07/04/02   ST JOHNS                       POWER LINES DOWN DUE
                                          TO HIGH WINDS NEAR
                                          I-95 AND SR 207

0540 PM    ST AUGUSTINE 10 NW        FL   WIND DAMAGE
07/04/02   ST JOHNS                       TREES DOWN DOWN DUE
                                          TO HIGH WINDS NEAR
                                          I-95 AND SR 16
                                          (POSSIBLE TORNADO)

0702 PM    NORMANDY(WESTSIDE OF JAX) FL   1.00 INCH HAIL
07/04/02   DUVAL                          SPOTTER REPORTED
                                          QUARTER SIZE HAIL

0745 PM    HOMERVILLE 5 N            GA   WIND DAMAGE
07/04/02   CLINCH                         EMERGENCY MANAGEMENT
                                          REPORTED POWER LINES
                                          DOWN NORTH OF HOMERVILLE

HESS

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.